The case of a 13-year-old boy with a history of ADHD and depressive disorder who had a tonic-clonic seizure 1 week after treatment with methylphenidate (80 mg/day) and sertraline (50 mg/day) is reported from Wright State University, School of Medicine, Dayton, OH. MPH dosage had been gradually increased over 1 year, and sertraline was added because of a worsening of depression. The seizure occurred one week after starting the combination therapy. The EEG was normal. Sertraline was discontinued, and MPH was continued unchanged with no recurrence of seizures. [1]

COMMENT. Methylphenidate alone may induce seizures in susceptible patients (see Ped Neur Briefs May 1997;p38), but the risk is aggravated by the addition of certain antidepressants. Despite the normal EEG in the above patient, it is probably advisable to order an EEG in a child with ADHD who requires a combination of stimulant and antidepressant medication. Epileptiform discharges in the EEG may prompt the addition of antiepileptic medication in some patients requiring treatment for ADHD and/or depression.